MAUDE Adverse Event Report: SMITHS MEDICAL, ASD, INC. PORTEX® BIVONA® UNCUFFED NEONATAL AND PEDIATRIC TRACHEOSTOMY TUBE; TUBE TRACHEOSTOMY AND TUBE CUFF

SMITHS MEDICAL, ASD, INC. PORTEX® BIVONA® UNCUFFED NEONATAL AND PEDIATRIC TRACHEOSTOMY TUBE; TUBE TRACHEOSTOMY AND TUBE CUFF
Catalog Number 60SP040
Medical Device Problem Codes Break (1069); Difficult to Remove (1528)
Health Effect - Clinical Codes Erythema (1840); Obstruction/Occlusion (2422)
Date of Event 11/18/2017
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The tracheostomy tube is for single patient use, but can be used multiple times on the same patient.
 
Event or Problem Description
It was reported that while a patient was using a portex® bivona® uncuffed neonatal and pediatric tracheostomy tube, the trach disconnected from the flange in the patient's trachea.The mom retrieved the shaft with a tweezers and placed a new trach.Patient had an abnormal sound to her breathing, but did not exhibit any color change or other symptoms of respiratory distress.The event was resolved.No other adverse events were reported.
 
Additional Manufacturer Narrative
Photographs were returned for evaluation.Photographic inspection showed that the tracheostomy shaft was disconnected from the flange.One device was returned for evaluation without its original packaging.Visual inspection of the device found the flange broken from the neck strap base.A review of the testing and inspection documents was performed and deemed adequate and correct.A review of the manufacturing process was performed on a similar part and found no discrepancies.A sample of (b)(4) devices was taken from the production floor for tensile testing to failure and found that the devices all broke at the tube end and not from the bonding between the tube and neck strap.Based on the evidence, the root cause was attributed to a manufacturing issue; the most probable cause related to the adhesive not being properly applied.
 
Event or Problem Description
The patient's physician described the stoma to be "mildly erythematous".The patient's mother removed the defective shaft and replaced with a new tracheostomy tube.The event was considered resolved.
 
Event or Problem Description
The tracheostomy tube was inserted the night before the date of the event.The tube was secured with dale tracheostomy tube ties.It was observed that there were secretions on the inside and outside of the tube.There was difficulty removing the tube.

Brand Name
PORTEX® BIVONA® UNCUFFED NEONATAL AND PEDIATRIC TRACHEOSTOMY TUBE
Common Device Name
TUBE TRACHEOSTOMY AND TUBE CUFF
Manufacturer (Section D)
SMITHS MEDICAL, ASD, INC.
6000 nathan lane north
minneapolis MN 55442
MDR Report Key7072410
Report Number3012307300-2017-02507
Device Sequence Number945046
Product Code JOH
UDI-Device Identifier15021312000382
UDI-Public15021312000382
Combination Product (Y/N)N
Initial Reporter StateTN
Initial Reporter CountryUS
PMA/510(K) Number
K912469
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source consumer,health professional
Initial Reporter Occupation Health Professional
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 03/19/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Patient Family Member or Friend
Device Catalogue Number60SP040
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/17/2018
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/22/2017
Supplement Date Received by Manufacturer11/30/2017
12/21/2017
03/01/2018
Initial Report FDA Received Date11/30/2017
Supplement Report FDA Received Date12/06/2017
01/04/2018
03/19/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
Yes
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age5 YR
Patient Weight41